Resurgence of Eating Disorders with Olanzapine

Kelly L. Wu, Amanda K. Lorenz, Kelly J. Christensen, Molly A. Feely, Elise C. Carey, Jacob J. Strand

Research output: Contribution to journalReview article

Abstract

Background: Olanzapine is commonly utilized in palliative care for the treatment of nausea, and a known side effect of olanzapine is increased appetite. Olanzapine is also known to cause re-emergence of eating disorders (EDs) in patients utilizing olanzapine for its antipsychotic effects. It is unclear to what extent this may also occur in patients with serious/life-limiting illness. Methods and Results: We present a case of a 70-year-old female with recurrent ovarian cancer and a history of bulimia nervosa (BN) that developed resurgence of her BN after initiation of olanzapine for cancer-associated nausea. Her BN resolved with reducing the dose of olanzapine. Conclusion: It is important to recognize that recurrence of EDs can occur when using olanzapine in the palliative care setting.

Original languageEnglish (US)
Pages (from-to)231-233
Number of pages3
JournalJournal of Palliative Medicine
Volume22
Issue number2
DOIs
StatePublished - Feb 2019

Keywords

  • feeding and eating disorders
  • nausea
  • palliative

ASJC Scopus subject areas

  • Nursing(all)
  • Anesthesiology and Pain Medicine

Fingerprint Dive into the research topics of 'Resurgence of Eating Disorders with Olanzapine'. Together they form a unique fingerprint.

  • Cite this

    Wu, K. L., Lorenz, A. K., Christensen, K. J., Feely, M. A., Carey, E. C., & Strand, J. J. (2019). Resurgence of Eating Disorders with Olanzapine. Journal of Palliative Medicine, 22(2), 231-233. https://doi.org/10.1089/jpm.2018.0364